EconPapers    
Economics at your fingertips  
 

Too Small to Regulate

Kaushik Basu and Avinash Dixit

Journal of Quantitative Economics, 2017, vol. 15, issue 1, No 1, 14 pages

Abstract: Abstract The paper argues that to achieve compliance of firms with regulations such as product quality or environmental or health standards it is better to have industries with a few large corporations than numerous small firms. We construct a model to show that limited liability constraints bind more easily in competitive industries, making it harder to impose sufficiently severe penalties and costlier to send sufficient monitors. Having large corporations allows the government effectively to delegate some of its monitoring functions to the managers of the corporation. The tradeoff between this issue and the usual argument in favor of competition is considered.

Keywords: Regulation; Firm size; Limited liability; Corruption; Corporation (search for similar items in EconPapers)
JEL-codes: L10 L51 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)

Downloads: (external link)
http://link.springer.com/10.1007/s40953-017-0072-9 Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:jqecon:v:15:y:2017:i:1:d:10.1007_s40953-017-0072-9

Ordering information: This journal article can be ordered from
http://www.springer.com/economics/journal/40953

DOI: 10.1007/s40953-017-0072-9

Access Statistics for this article

Journal of Quantitative Economics is currently edited by Dilip Nachane and P.G. Babu

More articles in Journal of Quantitative Economics from Springer, The Indian Econometric Society (TIES) Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-03-20
Handle: RePEc:spr:jqecon:v:15:y:2017:i:1:d:10.1007_s40953-017-0072-9